Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
198 Doctors are Online

What is the cause of abdominal pain with chemo treatments?

User rating for this question
Very Good
Answered by

Oncologist, Surgical
Practicing since : 1986
Answered : 59 Questions
I am on Xeloda, 1500mg 2X daily, two weeks on one off. Colon cancer, 10cm colectomy at the sigmoid colon, two 26 week chemo treatments. I have had at irregular times severe abdominal pain. Trips to the ER, morphine and one or two bags of saline help. X-Rays and CT scans show no blockage in the colon. I have tried more then less fiber, no detectable difference. Nothing to tie one occurrence with the next. Ideas?
Posted Wed, 5 Mar 2014 in Cancer
Answered by Dr. K. Harish 34 minutes later
Brief Answer: Probably post operative adhesions Detailed Answer: There could be two issues. One is post surgical that is surgery related. The second could be drug (chemotherapy) related. The possibility of surgical procedure related are higher. One common cause could be post operative adhesions. After surgery, parts of intestine, omentum (apron like loose tissue covering the entire intestines) and some times the surgical scar or other areas of abdominal wall can get attached to each other. This is called adhesions. These usually settle down over a period of time. Rarely they can give rise to physical obstruction. From your description there is NO obstruction. These adhesions can give rise to colicky abdominal pain. This probably is the cause and should settle down. Very rarely this could continue for long periods of time. I am not sure if circular staplers were used for anastomosis (suturing the cut intestines). This could cause a small narrowing at the fusion area and could cause occasional pain Drug induced infection or colitis causing pain is remote based on your symptom description. One other area you could check is the use of antibiotics. These would have altered your colonic bacterial flora during surgery. An outside chance, but check with your doctor on this and if probiotics could help. Remember this is a very slim chance of being correct.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Procedures

The user accepted the expert's answer

Ask an Oncologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor